Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 141, NWS Midland/Odessa, TX

July 14, 2007Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 14, 2007, 3:53 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2007, 3:53 PM CDT (20:53 UTC)
Expired
Jul 14, 2007, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 142056
FFWMAF
TXC109-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT SAT JUL 14 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT/600 PM MDT/

* AT 252 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE GUADALUPE 
  MOUNTAINS NATIONAL PARK. VERY LITTLE MOVEMENT IS INDICATED. 
  THESE STORMS HAVE ALREADY PRODUCED IN EXCESS OF ONE AND A HALF
  INCHES OF RAIN AT GUADALUPE PASS AND THE GUADALUPE MOUNTAINS
  NATIONAL PARK. ADDITIONAL THUNDERSTORMS DEVELOPING OVER THE
  GUADALUPE MOUNTAINS WILL LIKELY CAUSE FLASH FLOODING OF ARROYOS...
  DRAWS. FLASH FLOODING MAY ALSO OCCUR IN THE HIGHER TERRAIN OF THE
  GUADALUPE MOUNTAINS NATIONAL PARK.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3200 10490 3199 10457 3145 10451 3148 10490

$$
1 follow-up statement
000 
WGUS74 KMAF 142126
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT SAT JUL 14 2007

TXC109-150000-
CULBERSON-
423 PM CDT SAT JUL 14 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT/600 PM
MDT/ FOR NORTHWESTERN CULBERSON COUNTY...

AT 421 PM CDT...A PARK RANGER REPORTED WATER RUNNING OVER PORTIONS 
OF HIGHWAY 62/180 THROUGH GUADALUPE PASS.  IN ADDITION...THE HEAVY 
RAINFALL RESULTED IN SEVERAL BOULDERS BEING DISLODGED...WHICH WERE 
ON HIGHWAY 62/180 IN GUADALUPE PASS.  AT 421 PM CDT...NATIONAL 
WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAINFALL IN AND NEAR THE GUADALUPE MOUNTAINS.  THESE STORMS 
WERE NEARLY STATIONARY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE SPRINGS

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

LAT...LON 3200 10490 3199 10457 3145 10451 3148 10490

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:01 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 14, 2:01 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SAT JUL 14 2007

.DISCUSSION...
COLD FRONT THAT ENTERED THE AREA YESTERDAY HAS PUSHED INTO THE
SOUTHERN CWA THIS AFTERNOON WITH A FEW STORMS ON RADAR ALONG THE RIO
GRANDE.  WILL CARRY CHANCE POPS TONIGHT SOUTH WITH ISOLATED NORTH OF
PECOS RIVER.

STILL DEALING WITH UPPER RIDGE CENTERED OVER THE 4 CORNERS REGION.
RIDGE AXIS EXPECTED TO SHIFT EASTWARD OVER THE CENTRAL PLAINS LATER
IN THE WEEK.  THIS SHOULD RESULT IN WARMER TEMPERATURES FOR THE
REGION... HOWEVER CURRENT LONG RANGE GUIDANCE HAS BELOW NORMAL
TEMPERATURES FROM MID WEEK ON... WITH HIGHS BACK INTO THE 80S ON
THURSDAY. THAT WOULD APPEAR TO BE A FRONTAL PASSAGE BUT MODELS
DEVELOP NO FRONT NEAR THE AREA.  EXPECT TO SEE LATER MOS OUTPUT
WARMER.

OTHER UPPER FEATURE OF INTEREST IS GREAT LAKES TROUGH THAT DEEPENS
THIS WEEK WITH LOW PRESSURE WORKING DOWN ALONG THE TEXAS GULF COAST.
MODELS TAKE THIS WEAKNESS AND PULL IT AROUND THE RIDGE.  WILL HAVE
TO WATCH THIS FEATURE... SUBSIDENCE ON THE WEST SIDE COULD
SUPPRESS RECENT CONVECTION.

EASTERLY SURFACE FLOW WILL CONTINUE THROUGH THE REST OF THE WEEKEND
INTO TUESDAY BECOMING MORE SOUTHERLY WEDNESDAY THROUGH END OF THE
FORECAST.  UPSLOPE FLOW WILL ACCOUNT FOR COOLER TEMPS NEXT FEW DAYS
IN POST FRONTAL CONDITIONS AND HELP TO DEVELOP STORMS OVER THE
HIGHER ELEVATIONS OUT WEST.

GUIDANCE CONTINUES TO GIVE SINGLE DIGIT POPS BUT WE HAVE HAD STORMS
ACROSS THE AREA EACH DAY.  SOME DAYS THIS PAST WEEK WE HAVE SEEN 40
TO 50 PERCENT COVERAGE DURING THE AFTERNOON.  POST FRONTAL CONDITIONS
MAY DISRUPT THIS PATTERN SOMEWHAT BUT PLAN TO CARRY AT LEAST LOW POPS
CENTRAL ON SUNDAY.

PRECIPITABLE WATER LOOKING LOWER ON MODEL SOUNDINGS BUT STILL AROUND
AN INCH... SO COULD SEE SOME LOCALLY HEAVY RAINFALL ESPECIALLY WITH
A WEAK WIND FIELD.  WILL HIGHLIGHT IN HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  93  67  95  /  10  10  10  10
CARLSBAD NM                67  97  67  98  /  20  20  20  10
DRYDEN TX                  71  98  70  98  /  30  10  10  10
FORT STOCKTON TX           71  97  70  97  /  30  10  10  10
GUADALUPE PASS TX          67  90  67  91  /  30  10  10  10
HOBBS NM                   65  94  66  97  /  10  20  20  10
MARFA TX                   58  88  60  88  /  30  10  10  10
MIDLAND INTL AIRPORT TX    67  96  67  96  /  10  10  10  10
ODESSA TX                  70  97  69  97  /  10  10  10  10
WINK TX                    70 102  73 103  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/72
Hazardous weather outlook, Jul 14, 2:00 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT JUL 14 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
200 PM CDT SAT JUL 14 2007 /100 PM MDT SAT JUL 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND WEST OF THE PECOS RIVER. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE BIG
BEND REGION...THE MARFA PLATEAU AND PRESIDIO VALLEY...THE GUADALUPE
AND DAVIS MOUNTAINS...AND THE VAN HORN CORRIDOR. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING. STRONG WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 14, 3:12 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT JUL 14 2007

TXZ057-258-142115-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
312 PM CDT SAT JUL 14 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF PINE SPRINGS AT 312
PM CDT/212 PM MDT/...AND WAS NEARLY STATIONARY.  ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED 4 MILES SOUTHWEST OF PINE SPRINGS AND 13
MILES SOUTH OF PINE SPRINGS.  THESE STORMS WERE ALSO NEARLY
STATIONARY.

THESE STORMS WILL AFFECT PORTIONS OF STATE HIGHWAY 54 BETWEEN PINE
SPRINGS AND VAN HORN...HIGHWAY 62/180 ON EITHER SIDE OF GUADALUPE
PASS AND RURAL AREAS OF NORTHWESTERN CULBERSON COUNTY.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE
HAIL...STRONG WINDS IN EXCESS OF 45 MPH...HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:37 PM CDTSevere Thunderstorm WarningMAFAndrews53 min
Jul 13, 7:56 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Jul 14, 6:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Jul 14, 6:24 PM CDTSevere Thunderstorm WarningMAFPresidio66 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.